Minnesota, 2019Strong Wind in Minnesota, June 30, 2019
June 30, 2019 · NWS MPX · 1 event in 1 county or zone
During the early morning of June 30th, a complex of thunderstorms that developed over northern Minnesota, dived southeast across west central Wisconsin. There were several reports of non-severe wind gusts as these storms moved southward across western Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning of June 30th, a complex of thunderstorms that developed over northern Minnesota, dived southeast across west central Wisconsin. There were several reports of non-severe wind gusts as these storms moved southward across western Wisconsin. However, in the wake of the storms, a wake low developed and caused outflow from the decaying storms across east central Minnesota. Due to the dense population in the Twin Cities, a few reports of 40 to 50 mph winds occurred. There were sporadic reports of tree limbs blown down, but a couple of larger branches and smaller trees did manage to be blown down during this event near Crystal and Edina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 30, 3:26 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 30, 3:26 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
426 AM CDT Sun Jun 30 2019
.SHORT TERM...(Today through Monday)
Issued at 425 AM CDT Sun Jun 30 2019
Surface analysis early this morning shows a low pressure center near
the ND/SD/MN border triple point with a warm front snaking SE into
central IA and a trailing cold front extending SW into the central
Plains. This cold front aligns with a nearly N-S cold frontal
boundary extending south from central Manitoba province. Aloft, the
center of the dome of high pressure remains over the central Plains
to southwestern CONUS with the northern periphery having flattened
out. A fairly well defined shortwave trough axis is analyzed from
northern Saskatchewan province and extends southwest into the
northern Rockies.
This morning, a fairly well organized MCS progressed eastward over
northern MN from the Dakotas but is starting to run into the
remnants of the persistent ridge and is losing its punch. Still a
decent chance this complex may shift across northeastern portions of
the WFO MPX coverage area (east-central MN into northwestern WI)
before weakening. However, attention then returns to central MN
where multiple runs of the HRRR try to develop additional rounds of
convection later this afternoon into this evening, potentially as
another MCS over central MN which may drive SE into western WI.
Difficult to pin down exactly where this may occur since this will
be outflow-driven in conjunction with the progressing cold front and
shortwave trough aloft. Lapse rates will still be stout within a
highly unstable atmosphere (dewpoints into the lower 70s
contributing to MUCAPE of at least 4000 J/kg). Have capped PoPs in
the chance category this afternoon due to the uncertainty of storm
location although confidence is fairly high that an additional MCS
will actually occur.
The cold front will push east through the day today and stall out
over southern MN tonight through Monday. In addition, the upper
ridge will continue to be suppressed to the south, aligning upper
level flow with the E-W oriented stalled cold front. This will allow
multiple disturbances to ride within the now zonal flow atop the
cold front within the highly moisture environment (PWATs 1.4" to
1.7"). As such, chances for showers/thunderstorms increase into the
likely category for much of the area tonight through tomorrow with
periods of showers/thunderstorms likely to push through the area.
The unstable atmosphere will persist while unidirectional bulk shear
increases to 35-40kt so there is some potential for additional
severe weather on Monday. As such, a small Slight Risk area in SW MN
with a Marginal Risk up to the I-94 corridor is certainly warranted.
The other concern is obviously the heat/humidity in place for today.
With the area being warm-sectored, highs will range from the upper
80s to lower 90s today. Dewpoints will solidly hit the lower 70s and
potentially the middle 70s. This will easily put heat index values
around 100 degrees for much of southern and east-central MN. Thus,
have maintained the Excessive Heat Warning for the 7-county Twin
Cities metro with a Heat Advisory surrounding the warning in
Minnesota and expanding across much of southern MN. With the passage
of the cold front later today and modest cold air advection setting
in, highs on Monday will range from the upper 70s to the mid 80s.
.LONG TERM...(Monday night through Saturday)
Issued at 425 AM CDT Sun Jun 30 2019
The main issue in the long term period will be the stalled out
frontal boundary across southern MN initially and the potential for
heavy rainfall and strong thunderstorms Monday night. The front
will sag south mid week, before lifting back north for the latter
half of the week. Hence, an active period ahead with chances for
thunderstorms throughout the week. Strong high pressure from our
north still looks to drive south across the upper midwest by next
weekend.
By Monday night, the stationary front will be oriented west to east
along the MN-IA border. Mid level shortwave energy will translate
through the area as well, providing support to nocturnal
thunderstorms as the low level jet develops and provides strong
moisture transport in from the southwest given 30+ knot 850mb wind.
Precipitable water values around 2" will be available across
southern MN along with a weakly sheared, but unstable environment.
Hence, the slight risk of excessive rainfall from the WPC makes
sense for this time period. Thunderstorms Monday night will be
efficient heavy rain producers, and would expect isolated locations
to receive a couple inches of rain.
A cool front will drop in from the north on Tuesday, and push the
stationary front south into Iowa. The latter half of Tuesday through
Wednesday look dry locally, but a subtle upper level shortwave will
move east across the area during this time, and the upper level
height falls could lead to isolated shower and thunderstorm
development during this window, hence the slight chance pops in the
forecast.
A couple more pronounced waves will move through the area
Thursday through Friday, but uncertainty is high in placement and
timing of these features. They would present more opportunity for
periodic thunderstorms. Guidance still in decent agreement on
bringing a large area of high pressure into the region from the
north next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1103 PM CDT Sat Jun 29 2019
Scattered showers and thunderstorms are developing over northwest
Minnesota late this evening. This activity will likely build
southeast overnight and impact most of the TAF sites (except
possibly RWF and MKT.) By morning, that activity should diminish
with additional storms firing during the evening. VFR conditions
likely outside of convection.
KMSP...Storms could work into the area between 09-14Z. The best
chance will be to the north and east of the terminal.
/OUTLOOK FOR KMSP/
Mon-Wed...VFR. Chc MVFR/TSRA. Winds LGT and VRB.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Excessive Heat Warning until 9 PM CDT this evening for
MNZ060>063-068>070.
Heat Advisory until 9 PM CDT this evening for MNZ051>053-059-066-
067-073>078-082>085-091>093.
&&
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...BORGHOFFHazardous weather outlook, Jun 30, 2:38 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Sun Jun 30 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 AM CDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight
Excessive heat will continue today. Heat indices will likely
exceed 100 again for much of southern Minnesota, including the
Twin Cities metro. An Excessive Heat Warning remains in place for
the Twin Cities metro with a Heat Advisory surrounding the warning
in Minnesota and encompassing much of southern Minnesota.
There is a Slight Risk for severe thunderstorms for much of
central and southern Minnesota with a Marginal Risk of severe
thunderstorms for portions of west central Minnesota. Damaging
winds will be the main hazard. In addition, some thunderstorms may
produce heavy rain which could produce isolated flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of thunderstorms are expected for much of next week with
some severe weather possible.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon in Monday.
In the hours before
Special weather statement, Jun 30, 4:44 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
544 AM CDT Sun Jun 30 2019
MNZ045-052-053-WIZ014-301115-
Isanti-Kanabec-Chisago-Polk-
544 AM CDT Sun Jun 30 2019
...A LINE OF STORMS WILL AFFECT SOUTHERN KANABEC...CHISAGO...ISANTI
AND NORTHERN POLK COUNTIES...
At 543 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Webster to 6 miles southeast of Rush
City to near Princeton. Movement was south at 35 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
North Branch around 550 AM CDT.
St. Francis around 605 AM CDT.
Chisago City around 610 AM CDT.
Lindstrom, Taylors Falls and Center City around 615 AM CDT.
Other locations impacted by these storms include Mora Airport,
Spencer Brook, Wild River State Park, Harris, Athens, Stanchfield,
Cambridge Airport, Lewis Lake, Grandy and Spring Lake.
This includes Interstate 35 between mile markers 141 and 163.
LAT...LON 4588 9314 4574 9314 4573 9285 4564 9288
4565 9253 4573 9252 4572 9216 4560 9216
4539 9279 4540 9302 4541 9302 4541 9348
4594 9352
TIME...MOT...LOC 1043Z 341DEG 29KT 4583 9228 4562 9289 4560 9350
SPDSpecial weather statement, Jun 30, 5:06 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 AM CDT Sun Jun 30 2019
MNZ053-WIZ014>016-023-025-301200-
Chisago-Polk-Barron-St. Croix-Dunn-Rusk-
606 AM CDT Sun Jun 30 2019
...A LINE OF STORMS WILL AFFECT EAST CENTRAL CHISAGO...NORTHWESTERN
RUSK...NORTHWESTERN DUNN...NORTHEASTERN ST. CROIX...BARRON AND
SOUTHEASTERN POLK COUNTIES...
At 605 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stone Lake to near Centuria.
Movement was southeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Amery around 630 AM CDT.
Clear Lake around 640 AM CDT.
Clayton around 645 AM CDT.
Prairie Farm around 700 AM CDT.
Other locations impacted by these storms include Cumberland Airport,
Hillsdale, Range, Wanderoos, Brill, Shafer, Joel, Barronett, Mckinley
and Reeve.
This includes the following highways...
U.S. Highway 53 between mile markers 127 and 152.
U.S. Highway 8 in Minnesota between mile markers 17 and 22.
U.S. Highway 61 near mile marker 165.
LAT...LON 4561 9082 4510 9214 4541 9280 4566 9216
4564 9215 4564 9087
TIME...MOT...LOC 1105Z 308DEG 34KT 4586 9150 4548 9263
SPDSpecial weather statement, Jun 30, 5:43 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 AM CDT Sun Jun 30 2019
WIZ015-016-025-027-028-301245-
Chippewa-Barron-Dunn-Eau Claire-Rusk-
643 AM CDT Sun Jun 30 2019
...A LINE OF STORMS WILL AFFECT RUSK...DUNN...CHIPPEWA...NORTHWESTERN
EAU CLAIRE AND SOUTHEASTERN BARRON COUNTIES...
At 642 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Exeland to near
Weyerhaeuser to near Clear Lake. Movement was southeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Boyceville around 705 AM CDT.
Wheeler around 710 AM CDT.
Cornell around 715 AM CDT.
Menomonie and Colfax around 720 AM CDT.
Elk Mound and Boyd around 730 AM CDT.
Stanley around 735 AM CDT.
Other locations impacted by these storms include Cedar Falls, Tony,
Island Lake, Holcombe, Tainter Lake, Tilden, Otter Lake, Jim Falls,
Conrath and Ingram.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 41 and 62.
U.S. Highway 53 between mile markers 90 and 128.
LAT...LON 4537 9092 4491 9093 4476 9183 4511 9214
4512 9213 4513 9216 4516 9215 4539 9147
4565 9086 4563 9067 4538 9068
TIME...MOT...LOC 1142Z 321DEG 38KT 4566 9111 4538 9145 4524 9219
SPDStrong Wind, Hennepin
- When
- June 30, 6:00 AM CST to 7:00 AM CST
- Where
- Hennepin forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
There were a few reports of downed trees and power lines near Crystal Airport, and Edina. Measured wind gusts from the decaying thunderstorm complex in west central Wisconsin were between 40 and 50 mph around the Twin Cities metro area. There was a measured wind gust at the MSP airport of 52 mph during the morning event.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20192 deaths · 1 event
- Hail and Damaging Winds in Illinois, June 30, 20191 death · $363,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Connecticut, June 30, 20191 death · $31,000 · 1 in hail · 12 events
- Heat in Iowa, June 30, 20191 death · 11 events
- Flash Flooding and Flood in West Virginia, June 30, 2019$1.1 million · 3 events
- Hail and Damaging Winds in New York, June 30, 2019$106,000 · 1 in hail · 34 events
- Damaging Winds in Iowa, June 30, 20194 injured · 87 kt wind · 44 events
- Damaging Winds in North Carolina, June 30, 2019$188,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, June 30, 20198 injured · 1.75 in hail · 5 events
- Damaging Winds in Wisconsin, June 30, 2019$98,000 · 61 kt wind · 21 events
- Hail and Damaging Winds in Indiana, June 30, 2019$73,000 · 1 in hail · 23 events
- Damaging Winds in Iowa, June 30, 2019$71,000 · 59 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822772.